Hi, just wanted to understand what happens when you stop taking your Parkinson’s medication?
I currently tale Madopar 100mg/25mg; Pramipexole 0.35mg and Agilent 1mg. I was told today by my pharmacist that they didn’t have my medication and I would just need to wait until they can get it which could take up to a week.
I’m sorry to hear that your pharmacist is not able to get your medication when you need it, however advising you that you would just need to wait is not acceptable. Stopping Parkinson’s medication is strongly not advised, as this can cause symptoms to become worse and can also lead to serious side-effects. If your medication is about to run out please do the following:
Emphasise to your Pharmacist that you cannot stop taking your medication for the above reasons and ask if they can check with other pharmacies for stock, or source it from another supplier
Speak to your Parkinson’s Nurse or Clinic to see if they can help
Please do also call our helpline on 0808 800 0303 and speak to one of our Nurse Advisers who may also be able to assist your pharmacist regarding sources and any known supply issues. The helpline is open Monday-Friday: 9am-7pm, Saturday: 10am-2pm
Forum Moderation Team
Thank you for the advice.
So I did explain to the pharmacist that I should not just stop taking my medication but it was a Saturday and very busy. I could tell I was just an annoyance. The advice given was to call the NHS 111.
When I called NHS 111 I spoke to a very helpful young chap who explain he would raise an emergency request to the other pharmacy in my local town. This was all good and I felt quite positive that there was at least a system in place to help. However when I called the Pharmacy I was initial told to call back as there was no one to deal with my request. When I did call back I explained the situation to the pharmacist and was asked what the medication was called. I was then very abruptly told NO we don’t have that and hung up.
I called NHS 111 again by this time it was late on Saturday night. Unfortunately the adviser was not as helpful as the one I first spoke to and basically said that they would just pick the next closest pharmacy (without knowing if they had stock). I highlighted that we could go round this merry-go-round a number of times and still not find a pharmacy that would hold the medication. I suggested the hospital would probably have the medication, but was told they wouldn’t be able to do that.
I am now day 1 without any Parkinson’s Medication and a bit on edge waiting to fail off the cliff. I suppose if I have an accident due to my lack of medication at least I will end up in the hospital were I might finally get my medication.
I’m sorry that the NHS 111 system hasn’t been able to find you an alternative source of your medication, I can only suggest that you call them again, particularly if your symptoms worsen or you are experiencing any side effects (or 999 if you feel your situation is becoming an urgent emergency).
You could also follow any advice on the information leaflets for your medication regarding running out of medication or missed doses. Do also tell anyone at home with you (or a nearby friend or relative) about your lack of medication so they are aware of your situation and can provide support too.
Your Clinic, GP and our helpline should also be open tomorrow so get in touch with them as soon as possible.
Forum Moderation Team
Really sorry to hear this as I am a pharmacist myself. Often pharmacies have out of stock issues, however in special circumstances like this I personally would look to source the ‘generic’ version of the drug.
If the generic form of the tablet i.e. not branded ‘Madopar’ is available, in this case ‘co-beneldopa’, they may be able to substitute this for you, however they would need to request a new prescription from the surgery, to ensure that that legal prescription requirements are met. This is common practice, in special circumstances like this, where the medication cannot be stopped. Other scenarios for example are diabetic medication where the need for insulin is imperative.
I am happy to give the local pharmacist/pharmacy a call for you, if you need any further help with this.
Please don’t consider this an annoyance, patients come first.
I am so sorry that you have been unable to get your meds . I can tell you what happens when you stop taking the meds. In my case it wasn’t that the chemist didn’t have them I was being weened off of Pramipexole. After a week or two of coming off I was told to have one week of “washout” and I have never felt so bad . I don’t know what people who take drugs feel like when they come off but I can imagine I felt like that. I couldn’t sit, stand, for any length of time. I was shaking all over much worse than when I was diagnosed. I couldn’t lay in bed at night to sleep so I tried to sleep on a recliner chair with the TV on to try and distract me from the awful shaking. I used to hold onto the sides of the chair and try and will myself to stop shaking. I did manage to sleep a little. At meal times my husband had to cut up my food so I didn’t have to sit too long and eat. I felt restless. I put up with this for almost a week then we rang the hospital and doctors just to get somebody to give me permission to take the new meds. It took a while but finally a Registrar told me to just take the new ones. It took me a long while to get back to how I was walking up and down the lounge for exercise and my son took me out and we walked round the block most days. I did get back to “normal” but as I say it took at lease 4 - 5 months. Even then we went on holiday to Devon and I felt very anxious. It took me 3 days to relax a little. I would say to you to speak to your PD Nurse because mine at least is very helpful. I also had a problem when my GP surgery changed my meds to a different make and for a few months didn’t feel great again shaking. I happened to have an appointment with my Nurse and he immediately wrote out a form for me to give to my GP to change them back again. Both my Nurse and my Consultant said that they had never seen me like that before. I really hope you find some help from someone.
Best Wishes Sharon
You should certainly not just stop taking your parkinsons meds the side effects could be tetrible. Your pharmacist is out of order asking you to wait, its not acceptable. Ask him to phone other chemist or you take the script and ring around. You do not have to stick with the same pharmacist. Also the meds come in generic and branded versions. The branded version are cheaper and they do the same job. Ie pramipexole is also know as Mirapexin. Also contact parkinsons uk, they can contact the manufacture with dates of supplies. Also ask your pharmacist to use more then one supplier. He is out of order.
Thanks to everyone who replied. The advice was very helpful. I did have a few bad days, but I have now got my medication, and things are slowly getting back to normal.
There were 2 issues. A delay in getting the repeat prescription from the GPs. I believe it was an issue with their computer system. The other issue was a delay in getting the medication, and this was partly due in the delay in getting the order from the GPs.